Nebraska, 2013

Cold in Nebraska, December 23, 2013

December 23, 2013 · NWS OAX · 10 events in 10 counties and zones

Arctic high pressure building across the plains dropped low temperatures below zero across much of the area during the morning of December 23rd. When combined with north winds of 10 to 15 mph, wind chill values over the region dropped to around 20 below for several hours.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic high pressure building across the plains dropped low temperatures below zero across much of the area during the morning of December 23rd. When combined with north winds of 10 to 15 mph, wind chill values over the region dropped to around 20 below for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 22, 11:10 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Dec 22, 11:10 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1110 PM CST SUN DEC 22 2013

.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.

LITTLE CHANGE TO EARLIER THINKING AS A DISTURBANCE TRACKING FROM
SW NEBR INTO KANSAS TONIGHT WILL SPREAD AN AREA OF CLOUDS ACROSS
TAF SITES. IN ADDITION...AN AREA OF SNOW IS EXPECTED TO MOVE FROM
CENTRAL NEBR INTO NRN KS...MOSTLY REMAINING WEST THROUGH SOUTH OF
TAF SITES. ANY CIGS BELOW FL030 ASSOCIATED WITH THIS SYSTEM SHOULD
ALSO REMAIN WEST THROUGH SOUTH OF TAF SITES. HOWEVER...A MENTION
OF MVFR CIGS WAS MAINTAINED AT KLNK WHERE THE AREA OF LIGHT SNOW
WILL APPROACH FOR SEVERAL HOURS LATER TONIGHT.

CHERMOK

&&

.PREV DISCUSSION... /ISSUED 251 PM CST SUN DEC 22 2013/

SHORT TERM...TONIGHT THROUGH WEDNESDAY.

SKIES HAD CLEARED ACROSS THE SNOW COVERED AREAS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA EARLY THIS AFTERNOON WITH HIGH
PRESSURE MOVING INTO THE NORTHERN PLAINS. THE CLEAR SKIES SHOULD
EXTEND WELL INTO THE EVENING AND WITH LIGHT WINDS AND FRESH SNOW
COVER TEMPERATURES SHOULD COOL QUICKLY IN THE SNOW AREAS AHEAD OF
A SECONDARY SURGE OFF COLD AIR MOVING INTO THE AREA LATE TONIGHT.

A PERIOD OF CLOUDINESS AND A CHANCE OF LIGHT SNOW IS EXPECTED TO
SPREAD INTO SOUTHERN PARTS OF THE FORECAST AREA LATE TONIGHT AS A
WEAK LOW LEVEL CIRCULATION MOVES ACROSS NORTH CENTRAL KANSAS AHEAD
OF THE SECOND COLD SURGE. THE CLOUDS SHOULD BE SHORT LIVED HOWEVER
WITH CLEARING REACHING THE BORDER AREAS BY SUNRISE. THE INCREASING
NORTH WINDS AND VERY COLD TEMPERATURES WILL CREATE WIND CHILLS IN
THE ADVISORY RANGE FOR MOST OF SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA FOR MUCH OF MONDAY MORNING. AS A RESULT HAVE EXTENDED THE
WIND CHILL ADVISORY SOUTH FOR MOST OF THE AREA FOR 12-18Z. LITTLE
TEMPERATURE RECOVERY ON MONDAY WITH MOST AREAS NOT GETTING OUT OF
THE SINGLE DIGITS. WINDS WILL DIMINISH DURING THE AFTERNOON AS
HIGH PRESSURE SETTLES OVER THE NEBRASKA IOWA BORDER AREA.

VERY COLD TEMPERATURES LIKELY AGAIN TUESDAY MORNING WITH WINDS
BECOMING SOUTH AND INCREASING DURING THE DAY AS THE HIGH MOVES
EAST. POTENTIAL EXISTS FOR ANOTHER WIND CHILL HEADLINE TUESDAY
MORNING BUT WILL WAIT UNTIL A LATER FORECAST AND SEE HOW MODEL
TIMING WORKS OUT BEFORE FURTHER CONSIDERATION.

ANOTHER CHANCE OF LIGHT SNOW COMES INTO THE PICTURE ON TUESDAY
AS YET ANOTHER UPPER WAVE MOVES INTO THE NORTHERN AND CENTRAL
PLAINS REGION. NORTHERN AND EASTERN PARTS OF THE FORECAST AREA
APPEAR TO HAVE THE BEST CHANCE FOR SOME LIGHT ACCUMULATIONS WITH
THIS FEATURE. CHRISTMAS DAY LOOKS DRY WITH NEAR SEASONAL
TEMPERATURES.

FOBERT

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY.

TEMPERATURES SHOULD PROVIDE THE MAIN FORECAST CHALLENGES DURING THIS
PERIOD...SINCE MOST OF THIS PERIOD LOOKS DRY. CONFIDENCE IS AT OR
ABOVE AVERAGE DAYS 4 TO 6 THEN NEAR AVERAGE BY DAY 7.

STARTING AT 00Z THURSDAY...FORECAST MODELS ALL SHOW A 500 MB RIDGE
EXTENDING FROM JUST OFF THE WEST COAST UP INTO ALASKA. OUR AREA WILL
BE IN NORTHWEST FLOW...AND A SHORTWAVE TROUGH WILL BE DIVING
SOUTHEAST TOWARD MINNESOTA. AT THE SURFACE...COLD HIGH PRESSURE WILL
BE IN PLACE BUT SHOULD MOVE QUICKLY EAST...WITH MODEST LOW LEVEL
WARM AIR ADVECTION BY 12Z THURSDAY. THE WEST COAST RIDGE SHOULD TRY
TO BUILD EASTWARD BUT FLATTEN WITH TIME THURSDAY/FRIDAY AND THE FLOW
BECOMES MORE ZONAL BY SATURDAY. HIGH TEMPERATURES SHOULD MODERATE
FROM 20S SOUTHWEST/TEENS NORTHEAST TO LOWER 40S WEST/MID 30S EAST
BY SATURDAY.

THE ECMWF AND GFS HAVE SOME TIMING DIFFERENCES ON THE NEXT SHOT OF
COLD AIR THAT WILL INVADE THE REGION FROM THE NORTH...BUT A FRONT
SHOULD MOVE THROUGH EITHER SATURDAY NIGHT OR SUNDAY. THERE COULD BE
SOME LIGHT SNOW WITH THIS SYSTEM...SO WILL NOT INCLUDE ANY
MENTION OF PCPN AT THIS TIME.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY FROM 6 AM TO NOON CST MONDAY FOR NEZ042>045-
     050>053-065>068-090>093.

     WIND CHILL ADVISORY FROM 3 AM TO NOON CST MONDAY FOR NEZ011-012-
     015>018-030>034.

IA...WIND CHILL ADVISORY FROM 6 AM TO NOON CST MONDAY FOR IAZ055-056-
     069-079-080-090-091.

     WIND CHILL ADVISORY FROM 3 AM TO NOON CST MONDAY FOR IAZ043.

&&
Hazardous weather outlook, Dec 22, 4:05 PM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 PM CST SUN DEC 22 2013

IAZ043-NEZ011-012-015>018-030>034-231215-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-
405 PM CST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

WIND CHILLS ARE EXPECTED TO DROP TO AROUND 20 BELOW ZERO LATE
TONIGHT AND FROM 20 BELOW TO 30 BELOW MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

BITTER COLD WIND CHILLS AROUND 20 BELOW CAN ALSO BE EXPECTED
EARLY TUESDAY MORNING ALONG AND EAST OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-090>093-
231215-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
405 PM CST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

BITTER COLD WIND CHILLS FROM 20 BELOW TO 25 BELOW ZERO CAN BE
EXPECTED MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

BITTER COLD WIND CHILLS AROUND 20 BELOW CAN BE EXPECTED EARLY
TUESDAY MORNING ALONG AND EAST OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

NEZ078-088-089-231215-
SALINE-JEFFERSON-GAGE-
405 PM CST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SOME LIGHT SNOW IS POSSIBLE LATE TONIGHT. LITTLE IF ANY
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Knox

When
December 23, 3:00 AM CST to 11:00 AM CST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cedar

When
December 23, 3:00 AM CST to 10:00 AM CST
Where
Cedar forecast zone
Reported by
Official NWS Observations
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Cold/Wind Chill, Antelope

When
December 23, 4:00 AM CST to 10:00 AM CST
Where
Antelope forecast zone
Reported by
Official NWS Observations
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pierce

When
December 23, 4:00 AM CST to 9:00 AM CST
Where
Pierce forecast zone
Reported by
Official NWS Observations
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
December 23, 4:00 AM CST to 9:00 AM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Cold/Wind Chill, Thurston

When
December 23, 4:00 AM CST to 9:00 AM CST
Where
Thurston forecast zone
Reported by
Official NWS Observations
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Cold/Wind Chill, Madison

When
December 23, 4:00 AM CST to 8:00 AM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stanton

When
December 23, 4:00 AM CST to 8:00 AM CST
Where
Stanton forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cuming

When
December 23, 4:00 AM CST to 8:00 AM CST
Where
Cuming forecast zone
Reported by
Official NWS Observations
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Cold/Wind Chill, Burt

When
December 23, 4:00 AM CST to 8:00 AM CST
Where
Burt forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481447, 481448, 481446, 481449, 481450, 481451, 481452, 481453, 481454, 481455.